|Tired of AZT
Sep 30, 2017
Hello Dr. Young, I live in Brazil and I on Dolutegravir + AZT + Lamivudine. I feel tired all the time and this make me want to stop taking AZT. I don't have much options here. My doctor says that I shoul try Nevirapine. What do you think? I asked about Abacavir and they say it can make me fatter. I have Avascular Necrosis on the Femur so I dont want to go to Tenofovir. How can I get rid of this tiredness? Please help me....
Response from Dr. Young
Hello and thanks for posting from Brazil.
Now what to do next is subject to many thoughts. I have some general disagreement with your opinions about abacavir (and fat gain), and tenofovir (and avascular necrosis). The former isn't associated with fat gain, and the later isn't associated with avascular necrosis (though can be associated with loss of bone mineral density). Either NRTI (nuke) would be a very acceptable replacement for your AZT and would nearly certainly resolve your fatigue. Here in the US, genetic screening is recommended before starting abacavir (called HLA B5701 testing) in order to lessen the risk of an allergic reaction to the drug.
The regimen of abacavir+lamivudine+dolutegravir is available as a single table regimen known as Triumeq in high-income countries, and likely available as a two pill, once-daily combo in other settings; this regimen is one of a hand full of regimens recommended in US treatment guidelines and is used successfully by many patients. The combination of tenfovir, lamivudine and dolutegravir is also very highly recommended (in many national and international treatment guidelines) and just became available as a low cost, single tablet regimen for low- and middle income countries. I would strongly recommend these over the option of substituting nevirapine for the AZT (rendering a somewhat odd regimen of dolutegravir, nevirapine and lamivudine).
That said, there are also some newer strategies involving the use of dolutegravir in two drug combinations. A combination of dolutegravir with rilpirivine (a non-nuke cousin of nevirapine) has been shown to be an effective regimen to switch to in people who have viral suppression (in two large clinical trials called SWORD 1 and 2); a fixed dose combo pill should soon be available here in the US. This raises the possibility of using a dolutegravir+nevirapine combination, but that's never been evaluated in clinical trials. As such, given the better evaluated combinations discussed earlier, I have difficulty recommending it for you.
Many are excited (including me) about the possibilities of a two drug combination of dolutegravir and lamivudine. This combo has been studied in a small number of encouraging early phase clinical trials. Such a combination should be very well tolerated and retain viral potency. It might be reasonable to ask if taking just dolutegravir and lamivudine (ie., just discontinue the AZT) might be reasonable for your situation.
For more information about the status of two drug treatments for HIV, check out this report by my Catalan friend, Jose Maria Llibre on TheBodyPro.com.
I hope that's helpful, BY
Tivicay and Truvada
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.